Custom Search

News

Saturday 01 June 2002

Inappropriate pemoline therapy leading to acute liver failure and liver transplantation.

By: Abbiati C, Vecchi M, Rossi G, Donata MF, de Franchis R.

Dig Liver Dis 2002 Jun;34(6):447-51

A 36-year-old female, presenting with jaundice, developed acute liver failure requiring orthotopic liver transplantation. On admission, none of the known causative factors for acute hepatitis, including use of drugs, were found to be present. Several days after hospitalization, the patient admitted taking therapy prescribed by a "non-traditional" physician, that she had been using for several years due to overweight and which had recently been modified with the introduction of pemoline. A considerable body of evidence exists in the medical literature showing that pemoline, which is a central nervous system stimulant, has variable hepatotoxic effects, ranging from a mild transient increase of serum transaminases to liver failure, including some lethal cases.

Use of this site is subject to the following terms of use